Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 192, NWS Quad Cities, IA

November 10, 2020Lee County, Iowa; Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Nov 10, 2020, 1:29 PM CST for Lee County, Iowa; Hancock County, McDonough County, Illinois. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2020, 1:29 PM CST (19:29 UTC)
Expired
Nov 10, 2020, 2:15 PM CST
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, IA, Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 147 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 1:30 PM CSTTSTM WND DMG2 S Carthage, ILSHEETS OF METAL PEELED OFF OF A METAL OUTBUILDING.
Nov 10, 2:17 PM CSTTSTM WND DMGBushnell, ILVIA SOCIAL MEDIA. METAL OUTBUILDING BLOWN ACROSS THE ROAD. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 11:22 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS53 KDVN 101929
SVRDVN
ILC067-109-IAC111-102015-
/O.NEW.KDVN.SV.W.0192.201110T1929Z-201110T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
129 PM CST Tue Nov 10 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Hancock County in west central Illinois...
  McDonough County in west central Illinois...
  Southeastern Lee County in southeastern Iowa...

* Until 215 PM CST.

* At 129 PM CST, severe thunderstorms were located along a line
  extending from Dallas City to Adrian to near West Point, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Macomb, Fort Madison, Keokuk, Carthage, Nauvoo, Bushnell, Hamilton,
  Warsaw, Colchester, La Harpe, Dallas City, Blandinsville, Augusta,
  Bowen, Industry, Good Hope, Prairie City, Bardolph, West Point and
  Ferris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4020 9147 4037 9144 4038 9142 4064 9138
      4063 9045 4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 1929Z 251DEG 38KT 4064 9116 4051 9117 4020 9120 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

McClure
3 follow-up statements
953 
WWUS53 KDVN 101933
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
133 PM CST Tue Nov 10 2020

IAC111-101942-
/O.CAN.KDVN.SV.W.0192.000000T0000Z-201110T2015Z/
Lee IA-
133 PM CST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
west central Illinois.

LAT...LON 4020 9134 4038 9131 4063 9127 4063 9045
      4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 1932Z 247DEG 46KT 4065 9111 4047 9113 4021 9116 

$$

ILC067-109-102015-
/O.CON.KDVN.SV.W.0192.000000T0000Z-201110T2015Z/
Hancock IL-McDonough IL-
133 PM CST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR HANCOCK AND MCDONOUGH COUNTIES...

At 132 PM CST, severe thunderstorms were located along a line
extending from near Dallas City to near Ferris to near West Point,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Macomb, Carthage, Bushnell, Colchester, La Harpe, Dallas City,
Blandinsville, Augusta, Bowen, Industry, Good Hope, Prairie City,
Bardolph, West Point, Ferris, Tennessee, Sciota, Colusa, Western
Illinois University and Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4020 9134 4038 9131 4063 9127 4063 9045
      4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 1932Z 247DEG 46KT 4065 9111 4047 9113 4021 9116 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

McClure
146 
WWUS53 KDVN 101944
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
144 PM CST Tue Nov 10 2020

ILC067-109-102015-
/O.CON.KDVN.SV.W.0192.000000T0000Z-201110T2015Z/
Hancock IL-McDonough IL-
144 PM CST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR EASTERN HANCOCK AND MCDONOUGH COUNTIES...

At 144 PM CST, severe thunderstorms were located along a line
extending from near Disco to 7 miles east of Burnside to near Bowen,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Macomb, Carthage, Bushnell, Colchester, La Harpe, Dallas City,
Blandinsville, Augusta, Bowen, Industry, Good Hope, Prairie City,
Bardolph, West Point, Ferris, Tennessee, Sciota, Colusa, Western
Illinois University and Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4020 9124 4039 9122 4063 9118 4063 9045
      4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 1944Z 259DEG 46KT 4063 9097 4046 9097 4019 9102 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

McClure
083 
WWUS53 KDVN 101958
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
158 PM CST Tue Nov 10 2020

ILC067-109-102015-
/O.CON.KDVN.SV.W.0192.000000T0000Z-201110T2015Z/
Hancock IL-McDonough IL-
158 PM CST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR EASTERN HANCOCK AND MCDONOUGH COUNTIES...

At 158 PM CST, severe thunderstorms were located along a line
extending from near Raritan to near Sciota to near Augusta, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Macomb, Bushnell, Colchester, La Harpe, Blandinsville, Augusta,
Industry, Good Hope, Prairie City, Bardolph, Tennessee, Sciota,
Western Illinois University, Fandon, New Philadelphia, Colmar, Adair,
Walnut Grove, Plymouth and Fountain Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4019 9102 4041 9098 4063 9098 4063 9045
      4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 1958Z 251DEG 38KT 4068 9079 4051 9080 4024 9085 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

McClure

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 11:47 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 10, 11:47 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1147 AM CST Tue Nov 10 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 240 AM CST Tue Nov 10 2020

Strong cold front was slowly sagging southeast across the area
this morning. The cold front was located from Boscobel southwest
to between Cedar Rapids and Iowa City. Temperatures ahead of and
behind of the front were almost 20 degrees different. This
baroclinicity will set the stage for heavy rain, thunderstorms and
severe weather today across the area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 240 AM CST Tue Nov 10 2020

Key Messages:

1. HSLC tornado threat for late this morning into the afternoon
across the area.
2. Severe winds are also possible with the strongest storms this
afternoon.
3. Gusty winds will accompany the warm sector later today along
with the fropa.
4. 0.5 to 1.5 inches of rain looks possible across the area.

Discussion:

Guidance has reverted back to a negatively tilted trof in the
latest suite of guidance. This in turn leads to a strengthen
surface low as it moves through the area. As mentioned in last
nights AFD, this scenario means that surface winds will be more
backed leading to better directional shear and increasing the
threat for tornadoes late this morning into the afternoon. Here is
the current idea of what will happen today.

Post frontal precip will continue through the early morning hours.
As the upper level wave approaches the area, the response to
falling heights will result in the warm sector actually being
pulled back north and west of where the cold front will be around
12z this AM. There will be an area where the cold front moves
through this am, then it will retreat as 'warm front' this
afternoon before finally moving through the area and ushering a
cooler airmass to the area. Storm development along and ahead of
the cold front will be the main area for severe weather risk.

Again, the parameters are there for HSLC tornadoes. Low CAPE, but
the CAPE that exists is right off the deck. This can advantage of
the 0 - 0.5 km shear of almost 20 knots along with the 0-3km shear
of 50 to 75 knots. If the updraft can tap the CAPE along with the
shear, then llvl updraft rotation looks very likely. The more
backed the surface winds, the better the chance for tornadoes to
develop. That said, with the crazy amount of shear and strong
winds won't be hard to mix down to the sfc in any downdraft. With
the high shear, expect very fast moving storms. SPC has the area
in a slight risk for this afternoon. A thing to watch is the
tornado threat will likely be tied to the sfc low. With it moving
quickly north, the actual tornado threat may be transient to the
NE through time. Another thing to mention, there may actually not
be any lightning with tornadic cells. In HSLC events this happens
frequently. Conversely, lightning, consistent lightning would be
an indicator of a sustained updraft and thus a better tor threat
with that cell. The timing of this threat looks to be noon through
about 6 PM or so across the far NE.

As with a system like this, the baroclinicity will result in
momentum responses. CAMs show the warm sector being able to mix
down wind gusts in excess of 40 knots. As such, have gone with a
wind advisory for the warm sector and then to cover the fropa
through about 4z. The southern portions of the advisory will
likely be cancelled before 4z.

As far as rainfall goes, the heaviest rainfall will be post
frontal this AM. This area has anywhere from 1 to 1.5 inches of
rain today. The storms this afternoon will be fast moving and even
though the PWATs are near records, do not think that much rain
will be seen in the warm sector. The current forecast is for under
.75 inches.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 240 AM CST Tue Nov 10 2020

Key Messages:

1. Dry with temperatures generally in the mid 40s to mid 50s

2. Next precipitation system expected Saturday into early Sunday

3. Dry again Sunday PM into next week with temps above normal

Wednesday through Friday, high pressure will be the main influence
to our area.  A weak disturbance will track just north of the area
Thursday afternoon and night, but should only bring a wind shift from
southerly to northwesterly. Otherwise, plenty of sunshine and rather
light winds will prevail. Temperatures will be near normal for mid
November, with some day to day fluctuation. Wednesday highs will be
in the mid 40s to low 50s. Thursday there will be warmer temps ahead
of the weak cold front, with highs reaching the 50s. Friday, a
Canadian high pressure will drift across the area with highs in the
40s.

Saturday, return flow and a system in the southern Plains will bring
the chance for mainly rain to the region. Overall, its looking like
a rather raw day with temperatures only in the mid 40s to low 50s
and a brisk SE wind of 10 to 20 MPH.

Sunday, rain will be mostly east of the area by daybreak, with gusty
west winds bringing sunshine back. Highs will be in the 50s.

Dry conditions with rather pleasant fall-like conditions are
currently forecast for early next week as a large high pressure moves
across the nation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1142 AM CST Tue Nov 10 2020

The cold front is stationary along the Mississippi river. Low
pressure will move along the front which may push it briefly back
north before moving east across Illinois. East of the front VFR
conditions are occurring with MVFR/IFR west of the front. MVFR/IFR
conditions with rain and embedded TSRA will be seen through
00z/11 as the main low moves along the front. After 00z/11
widespread MVFR conditions will be seen that will slowly improve
to VFR through 12z/11 from west to east.

&&

.CLIMATE...
ISSUED AT 240 AM CST Tue Nov 10 2020

Record Highs for November 10...

Moline.........71 in 2012
Cedar Rapids...72 in 2012
Dubuque........69 in 2012
Burlington.....73 in 2012

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 8 PM CST this evening for Cedar-Clinton-Des
     Moines-Henry IA-Jackson-Lee-Louisa-Muscatine-Scott-Van
     Buren.

IL...Wind Advisory until 8 PM CST this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Wind Advisory until 8 PM CST this evening for Clark-Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...14
AVIATION...08
CLIMATE...Gibbs
Hazardous weather outlook, Nov 10, 3:29 AM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 AM CST Tue Nov 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will bring rain, thunderstorms and gusty winds
to the area today. There is a slight risk for severe weather
mainly east of a line from Dubuque to Iowa City to Memphis. The
main threats from these storms would be damaging wind gusts to 60
mph and tornadoes. These storms will be very fast moving today.
You may not hear thunder before the storms are upon you. Be sure
to be weather aware today. The main threat timing will be from
noon to 6pm today.

This afternoon and into the evening
winds ahead and behind of the front could gust to 45 mph. A wind
advisory is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from noon to 6 pm today.

In the hours before

Local storm report, Nov 10, 12:51 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND GST     3 ENE CHARLIE HEATH MEM 40.61N 91.84W
11/10/2020  E45 MPH          CLARK              MO   TRAINED SPOTTER

            ESTIMATED THUNDERSTORM WIND GUST OF 40 TO 45
            MPH.

&&

DC
Local storm report, Nov 10, 1:20 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     KEOKUK                  40.41N 91.41W
11/10/2020  E45 MPH          LEE                IA   TRAINED SPOTTER

            ESTIMATED WIND GUSTS UP TO 45 MPH.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:41 AM CSTWind AdvisoryDVNCedar, Clinton, Des Moines, Henry, Jackson, Lee and 4 more17 hr
Nov 10, 12:45 PM CSTSevere Thunderstorm WarningDVNLee45 min
Nov 10, 1:04 PM CSTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee41 min
Nov 10, 1:28 PM CSTSevere Thunderstorm WarningDVNDes Moines, Lee, Louisa47 min
Nov 10, 2:07 PM CSTSevere Thunderstorm WarningDVNScott38 min
Nov 10, 2:38 PM CSTSevere Thunderstorm WarningDVNClinton52 min
Nov 10, 1:49 PM CSTTornado WarningDVNMercer, Rock Island26 min
Nov 10, 1:57 PM CSTTornado WarningDVNHenderson, Mercer, Warren15 min
Nov 10, 2:11 PM CSTSevere Thunderstorm WarningDVNHenry, McDonough, Mercer, Warren34 min
Nov 10, 2:23 PM CSTTornado WarningDVNHenry, Rock Island, Whiteside17 min
Nov 10, 2:40 PM CSTSevere Thunderstorm WarningDVNBureau, Henry50 min
Nov 10, 2:54 PM CSTTornado WarningDVNCarroll, Whiteside19 min
Nov 10, 3:19 PM CSTSevere Thunderstorm WarningDVNStephenson24 min
Nov 10, 3:21 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam39 min
Nov 10, 3:37 PM CSTTornado WarningDVNBureau, Putnam20 min
Nov 10, 3:57 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam18 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.